Alabama, 2001

Damaging Wind in Alabama, October 24, 2001

October 24, 2001 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Oct 24, 2:04 PM CST, 6 hours 6 minutes earlier.

Area forecast discussion, Oct 24, 2:04 PM CST, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
304 PM CDT WED OCT 24 2001

A GOOD SOUTHERLY LOW LEVEL FLOW CONTINUES TO PUMP MOISTURE INTO AL
THIS AFTERNOON, AND DEW POINTS WERE INTO THE 70S WELL INTO CENTRAL
AL. A STRONG AND FAST MOVING COLD FRONT WILL PUSH INTO THIS UNSTABLE
AIRMASS THIS EVENING, ENTERING NORTHWEST AL AROUND 00Z AND THEN OUT
OF THE AREA BEFORE DAYBREAK THURSDAY.  MOST UPPER LEVEL SUPPORT WITH
THIS SYSTEM REMAINS WELL TO THE NORTH WHERE THERE IS A HIGH RISK OF
SEVERE WEATHER, BUT LOW LEVEL FORCING AND GOOD INSTABILITY SHOULD BE
ENOUGH TO MENTION THE CHANCE OF SEVERE OVER THE NORTHWEST PORTION OF
THE AREA THIS EVENING. A SQUALL LINE WILL LIKELY PRECEDE THE FRONT
AND IT IS ALONG THIS LINE WHERE SOME STORMS COULD BE SEVERE. AS THE
STORMS CONTINUE SOUTHEAST, THE AIRMASS WILL STABILIZE AND THE STORMS
SHOULD WEAKEN. A GENERAL COOLING TREND WILL BEGIN THURSDAY.

HSV 049/066 038/067 8000
BHM 052/069 038/068 7000
MGM 059/075 039/071 6000

.BHM...NONE.

In the hours before

Special weather statement, Oct 24, 6:50 PM CST, 1 hour 20 minutes before
ALZ001>050-250350-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
750 PM CDT WED OCT 24 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THE STRONG COLD FRONT WILL PUSH THROUGH NORTHWEST ALABAMA THIS
EVENING...AND PUSH ACROSS MOST OF NORTH AND CENTRAL ALABAMA
OVERNIGHT.  THUNDERSTORMS HAVE ENTERED NORTHWEST ALABAMA AS OF 8
PM...AND WILL PROCEED INTO THE TUSCALOOSA...BIRMINGHAM...ANNISTON
CORRIDOR BY AROUND MIDNIGHT.

STRONG TO DAMAGING WINDS ARE POSSIBLE WITH THE THUNDERSTORMS TONIGHT.
THE STORM PREDICTION CENTER IN NORMAN...OKLAHOMA...HAS PLACES
NORTHWEST ALABAMA FROM MARION...TO WINSTON...TO MORGAN...TO JACKSON
COUNTIES...AND NORTHWEST UNDER A MODERATE RISK OF SEVERE
THUNDERSTORMS UNTIL 1 AM..  THE LINE OF THUNDERSTORMS SHOULD
GRADUALLY WEAKEN AS THEY PUSH ACROSS THE STATE...WITH THE MAIN THREAT
OF SEVERE WEATHER OCCURRING BEFORE 1 AM.

EMERGENCY MANAGEMENT PERSONNEL AND STORM SPOTTER GROUPS...ESPECIALLY
IN NORTHWEST ALABAMA...SHOULD MONITOR THE LATEST WEATHER CONDITIONS
AND BE READY FOR POSSIBLE ACTIVATION THIS EVENING.
Local storm report, Oct 24, 7:43 PM CST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
843 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0827 PM    WATERLOO                  AL   WIND DAMAGE
10/24/01   LAUDERDALE                     SEVERAL TREES DOWN, ALONG
                                          WITH DIME SIZE HAIL, IN
                                          THE CITY LIMITS.

0835 PM    LEXINGTON                 AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL WITHIN THE
                                          LEXINGTON CITY LIMITS.

0835 PM    OAKLAND                   AL   0.75 IN HAIL
10/24/01   LAUDERDALE                     DIME SIZE HAIL REPORTED
                                          IN THE OAKLAND CITY
                                          LIMITS.
Local storm report, Oct 24, 7:52 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
852 PM CDT WED OCT 24 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 PM    LEIGHTON                  AL   WIND DAMAGE
10/24/01   COLBERT                        TREES AND POWERLINES DOWN
                                          IN THE CITY OF LEIGHTON.
                                          REPORTED BY THE STATE
                                          POLICE DEPARTMENT.

The radar

The Northeast Alabama radar (KHTX), 87 km away, was scanning. The volume nearest the first event began at 02:09 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Limestone

When
October 24, 8:10 PM CST to 8:20 PM CST
Where
Limestone County, Countywide
Measured
50 kt (58 mph)
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.750, -87.017

Several trees were knocked down across the county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2001Every state in 2001This day in weather historyWarnings in Alabama, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270690.